Log In or Register to Join The Conversation!
Viewing 16 reply threads
  • Author
    Posts
    • #25512
      Jen Cueva
      Moderator

      It is no secret that many of us tend to get chronic bronchitis along with PH. This time, I was given a Medrol dose pack along with my Z-pack. Usually, when I am put on steroids, either orally or injection, I tend to want to eat everything in sight.

      But, with the Medrol dose pack, I am not having much of an appetite. That is more of my “norm,” but new for me on steroids. So, have y’all noticed an increase or decrease in your appetite when taking steroids? Have you found that it depends on the type of steroid that you take? If so, share the details below. Let’s talk about this.

    • #25517
      Jimi Mcintosh
      Participant

      Steroids make you eat like a crack head after an all night festival. It is necessary drug for the asthma, bronchitis and pneumonia. The sooner you start using it the quicker you recover. Try to keep seven 50mg in my emergency kit, along with PH meds, try to never leave home without them. Most
      Hospitals and ER’s do not stock speciality drugs. 2-3 days and you have titrate again

    • #25520
      Colleen Steele
      Keymaster

      Yup, what @jimi said, prednisone gives me an insatiable appetite. I just finished a round last month due to inflammation. Depending on how high the dose was when started I sometimes struggle with hunger for at least a week after the taper is finished.

      I know my son experiences the same thing. He is on 5mg’s 2x’s a day for life post-transplant. His body has adjusted to that so it’s not an issue, but if increased for any reason, then hunger strikes again.

      Prednisone is a necessary evil. It truly helps with inflammation whether lung related or from arthritis, but the side effects can get bad.

    • #25540
      Jen Cueva
      Moderator

      Just so you know, @jimi, I almost spit out my water all over my screen reading and laughing! This is so true for me, usually on steroids, too. Sadly, this time it has not done that. I am guessing that because the Medrol dose pack is only 4 mg and I started with 6, 24 mg. I am pretty sure that the usual prednisone dosage, along with a shot is more powerful.

      You bring up a great point, keeping our PH meds on back-up for our hospital bags. I go to a big medical center on Houston, and they just finally started carrying Uptravi this year. But, funny thing, they only give them 200mcg tabs, so I take 1600mcg. Yep, 8 pills each time, when at home, I have one pill for that dosage.

      Thanks for the laughs-take care of yourself.

    • #25541
      Jen Cueva
      Moderator

      Oh no @colleensteele, I do not think my hunger has hung around that long. But usually, steroids do make me want to eat everything I see and then some. @jimi said it best-hehe.

      I tend to agree. Steroids are a necessary evil. They do the job!

    • #25566
      Colleen Steele
      Keymaster

      Yeah, thanks @jimi, you made me laugh too!

    • #25587

      I’m on a low dose of prednisone daily and have been for many years. I rarely have an appetite and sometimes have to force myself to eat. I hate it when I make a nice meal, take two bites, and realize I can’t eat it. I wrap it up a put it away and think that at least tomorrow’s dinner is done.

    • #25592
      Jen Cueva
      Moderator

      Hi @debra-eileen-williams, isn’t it strange how we all react differently to the same medications? I think that it helps if you are taking a maintenance dose for long periods. I would think that your body adjusts. Did they ever make you hungry? Or, have you always had a poor appetite?

    • #25593
      Jen Cueva
      Moderator

      @colleensteele, you cursed me, I think-hehe

      I spoke too soon- this weekend, my appetite returned, and with force. I ate for 2 days pretty much anything I wanted. It wasn’t like I ate a ton, I just had a ton of cravings, would eat a little and move on. I contribute this to the after-effects of the steroids. Today, I am back to my usual. I was also thirsty constantly. Maybe it was my body making up for the lost time.

      Maybe it was @jimi, hehe.

      • #25596

        I’ve never had a big appetite, about normal most of the time. And when I got stressed, upset or just really busy I would eat less. Even when I started the prednisone it didn’t really increase my appetite at all, although there might have been a little less “decrease” when upset since the prednisone helped balance my hormones.

    • #25600
      Russene Yount
      Participant

      I laughed when I saw this! Currently on a short term prednisone course for congestion, and it either affects me with anxiety or extraordinary hunger–the latter this time! I’m trying to eat a fuller meal, and indulge a craving with a bite of whatever the craving is. This time I seem to be on a salty food kick, good thing I’m tolerating salt well at this time. Hey, the med helps and the cravings pass, and so shall this too!! 🙂

    • #25606
      Jen Cueva
      Moderator

      Thanks for your feedback, @debra-eileen-williams. I know my appetite is not the best, usually anyway. But, it did kick in a few days after I stopped my steroids this time, lol.

      Funny, I stress eat, meaning I eat more when I am stressed unless I have nausea.

      I still blame, @colleensteele-hehe.

    • #25611
      Colleen Steele
      Keymaster

      Oh no! Sorry for jinxing you @jenc! Excessive thirst is also a side effect of prednisone. It can also raise your blood pressure and sugar levels, that’s why I hope Cullen’s dosage isn’t ever increased again because is already dealing with high BP.

      Darn prednisone! It’s such a love/hate relationship that we have with it.

    • #25612
      Colleen Steele
      Keymaster

      @debra-eileen-williams you are lucky that you don’t experience appetite issues with prednisone. Do you exhibit any of the other side-effects, like insomnia or the jitters?

    • #25613
      Colleen Steele
      Keymaster

      @russene-yount welcome to the prednisone club! Fun times. Like you said though, once you finish the taper your body adjusts again.

    • #25615
      Jen Cueva
      Moderator

      That is too funny, @russene-yount! The cravings are insane once they start-hehe. Mine has been salty and sweet snacks. I made break and bake cookies last night with M&Ms. I only made 6. @colleensteele, I thought of you. 😀

      I also have times when I took steroids longer and have had emotional instability, like crying out of nowhere and also the increase in anxiety that you mention. Steroids are the necessary evil as they say.

    • #25619
      V.R. Peterson
      Participant

      Whenever I get pneumonia, I get steroids. They *always* make me hungry. And uber emotional. When I’m taking steroids, I hate everybody and everything. And I get puffy.

    • #25641
      Jen Cueva
      Moderator

      @colleensteele, yes, I blamed you, but it resolved fast. Yes, another great reminder as those steroids raise blood sugar pretty quickly. I never noticed the thirst until the last few days. But, it certainly makes sense.

      Oh @mamabear007, I am such an emotional mess on steroids.

Viewing 16 reply threads
  • You must be logged in to reply to this topic.
Copyright © 2017-2020 All rights reserved.

©2020 KLEO Template a premium and multipurpose theme from Seventh Queen

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending
or

Log in with your credentials

or    

Forgot your details?

or

Create Account